How Metastatic Breast Cancer Treatment Can Change Your Skinby Kathleen Hall, MBA Health Writer
If you're undergoing treatment for metastatic breast cancer, you should know that sometimes cancer therapies harm healthy tissue or organs. These unintended consequences are called "adverse events." In metastatic breast cancer treatment, one common side effect involves changes to skin and nails. This makes sense, since the skin is the largest organ and treatment for metastatic cancer typically affects the whole body. Fortunately, skin and nail problems usually resolve once treatment ends.
What Causes Skin and Nail Changes?
The skin is part of the immune system, so skin-related effects from cancer treatments may be due to an over- or underactive immune response. Persistent chemotherapy for metastatic disease can cause blood cell counts to drop (neutropenia), lowering your immunity and increasing your risk for skin infections. Radiation can burn skin directly or indirectly. Newer therapies target specific pathways or proteins that are also in the skin, hair, and nails.
Radiation Can "Burn" Sensitive Skin
Often, the angle of the radiation beam skims across the skin on the upper, inner corner of your breast, irritating the skin there. Since this skin is often exposed to the sun, it may take longer to heal. The skin in your armpits may also be harmed from indirect radiation beams or become irritated from skin rubbing on skin. You may be more sensitive to radiation if you have fair skin, large breasts, or you had a mastectomy (surgical removal of a breast).
What is "Radiation Recall"?
Although chemotherapy and radiation can both cause changes to the skin, "radiation recall" describes red, blistered, or peeling skin in patients who receive radiation therapy along with, or soon after, chemotherapy. You may also experience tenderness, swelling, or wet sores from radiation recall. It can appear weeks or months after radiation and affects more than 10 percent of patients. Your doctor may prescribe corticosteroids to treat the inflammation.
Pruritus is a Common Side Effect
Pruritus produces itchy, peeling skin and is most often caused by dry skin (xerosis). It’s the most disruptive skin-related adverse effect from treatment, and patients receiving targeted therapies are especially vulnerable. Pruritus may be accompanied by a rash, skin lesions, or a change in skin color. In a survey of 379 cancer patients in 2010, 36 percent reported pruritus during treatment. Itching from pruritus may feel like pain because both pain and itching share the same nerve pathways.
Common Treatment-related Nail Changes
Cancer treatment can cause your nails to darken or yellow or to crack, especially in patients who receive certain types of chemotherapy or targeted therapies. Your cuticles may also become red or painful.
Talk to Your Oncologist About Side Effects
Record all side effects and tell your oncologist about them. In fact, take photos of any skin rashes, because they tend to change. Living Beyond Breast Cancer suggests rating your discomfort on a scale from one to 10. Your doctor may lower the dose of your medications, change the frequency (allowing more time for your skin to heal between doses), or prescribe medications to treat your symptoms.
Find a Dermatologist
A dermatologist is a doctor who specializes in skin disorders. If you’re experiencing any skin or nail side effects from treatment, a dermatologist should be part of your cancer care team.
Pamper Your Skin
Keep your skin hydrated: apply moisturizer after bathing when your skin is still damp. Ask your doctor to recommend good skin products. Creams and ointments work better to hold in moisture than lotions. Limit bath time and use lukewarm water. Use a humidifier to prevent dry skin. Don’t rub your skin and keep your back to the showerhead so the water doesn’t directly hit your breasts. Even though your rash may look like acne, don’t use anti-acne medications, as it may further irritate your skin.
Pamper Your Nails
Wear gloves when engaged in activities that involve your hands and keep your nails trimmed. Skip the manicures and pedicures for now.
It’s understandable that you want to scratch when your skin itches, but don’t. Scratching can cause further skin damage, which can lead to bleeding or infections. Over-the-counter anti-itch creams with ingredients such as camphor or menthol may help, or talk to a dermatologist for other recommendations.
Sun Protection is Critical
Cancer medications and radiation therapy can make you more sensitive to the sun. In fact, according to Memorial Sloan Kettering Cancer Center, cancer survivors have higher rates of skin cancer. Use sunscreen — SPF 30 or higher — and wear protective clothing when you’re outside. Limit your time in the sun.
Seek Emergency Care for Sudden or Severe Symptoms
A rash that comes up suddenly or is accompanied by severe itching may be a sign of an allergic reaction to medications. If this happens, call your oncologist immediately or go to the emergency room.
There IS a Silver Lining
These side effects tend to resolve once treatment ends. Moreover, for some types of cancer medications, a skin rash is actually a good sign and indicates that the therapy is working. If you have skin or nail side effects from treatment from metastatic breast cancer, tell your doctor right away. The important thing is to intervene early so your side effects don’t get worse.